Published Jun 9, 2001
From personal experience as a patient, I know that when promethazine 25 mg/ml is administered undiluted into a peripheral IV site it burns and can cause chemical phlebitis. I am hoping to write my master's thesis on this subject and cannot locate any research data to support my anecdotal finding. If you know of any documentation to support my position, please e-mail it to me. I would also like to hear from anyone who has experienced a similar result from phenergan IVP.
You may find some difficulty because the standard of care is to dilute or at least push very very slow. To divide patients into an undiluted category and a diluted category may not be feasible. You may want to do a more of an exploratory descriptive study on the overall effects of promethazine on the veins, how it may potentiate IV's to go bad, Infiltration rates, overall effect for nausea etc.. Could be a good topic though.
Best of luck,
well 5 years of pushing promethazine (phenergan), and i have yet to hear anyone complain about buring? if it's pushed slow enough (without a line to dilute), the blood dilutes it. if you use a running line......it shouldnt be an issue :)i don't know of any research studies? check the pdr, or maybe an fda site, or even with the manufacture of promethazine.
I give Phenergan like candy on my floor, and most patients will complain about it if I don't dilute it further than what is already in the line.. You might be able to do a study using nurse's own personal experiences.. Alot of nurses in my hospital don't dilute it which makes patients not ask for the Phenergan until after they chuck..
after they chuck? diluted or not.....give it slow enough......it shouldnt be an issue. that's the bottom line. i can't say i have ever seen a patient chuck in the ed after giving them phenergan. we must give that at least, 20 times a shift. ecspecially with the recent compazine shortage.
I do push phenergan very slow, but not all the nurses do, or do they dilute it, so patients get to the point there they do not ask for it, until afer they have vomitted because they don't want the irritation
You made a good point. I hope nurses aren't really pushing it fast so the patients don't ask for it as much. Personally if a patient vomits often or has reocurrent problems or vomits more than 2 times I usually call the doc and get an order for zofran. This stuff works!!
I love Zofran, unfortunatly, our wonderful state of the art military medical center (ha!), is a bit lax in using new drugs. It took forever to get Zofran, now that we have it, we can barely give it and most docs still don't know about it....
times like this I wish I was still a civilian
Zofran is expensive (over $100 a dose) compared to phenergan (guessing $10 a dose) so many physicians are discouraged to use it by the pharmacy. If the first line drugs don't work (phenergan, Inapsine, reglan etc) doesn't work Zofan Is just about guaranteed!! Some of our docs write it on the orders to use if phenergan doesn't work but some you just need to call and say " I've given reglan or phenergan and the patient still is vomiting. I'd like to try Zofran is that cool with you". Most will say it is OK.
But best know your doc and how to approach.
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X